You are here:

Birth Control/Birth Control Question



I have a question about birth control. I've been taking Gianvi for about a month now, and I'm concerned about how it's working.

I started it June 29th, the Sunday after my period. Everything has been going well since I started it, my period would have started on the 21st of this month if I weren't on birth control. My period usually starts exactly when it's predicted to, but it didn't, which I knew would happen if the birth control worked well. But, two days after my period WOULD have started, is when I started taking the iron pills when I'm supposed to have my period while on birth control. Of the four days that it has me taking these, I've already taken two of them, and I haven't have my period. Is this normal? Does that mean it's working well or is it a problem?

With this, I also wanted to ask how safe it is to have intercourse this early after starting birth control. Two weeks from now I'm going to be with my boyfriend who I've been with for five years and I haven't gotten to see him for the last two years so I'm not sure what kinds of things we might do. I just want to be safe because I don't want to get pregnant so I wanted to see if we should have other kinds of protection if we are to have sex.

I've heard that sometimes women can get pregnant even with birth control, but then the fetus is either absorbed or aborted if you continue to use the birth control. The problem with that is that I will be getting bloodwork done every month to make sure that I'm not pregnant or doing any kinds of drugs (these tests are for athletics in college) and I don't know how this kind of thing affects your hormones, and I don't want them to take away my scholarship if the tests say that I was "technically" pregnant but absorbed the fetus.

What do you think? Is the birth control working? Should I worry about this? Should we use protection if we do anything? What about the bloodwork with this?

Thanks in advance!

ANSWER: First of all, once you're on the pill, your period is supposed to come about 2 days after stopping the pill, not when it would have if you hadn't started the pill.  Your periods are completely under the control of the pill.

It's unusual that your period hasn't started now 3-4 days after stopping the active pills.  If there is any chance of pregnancy, I would do a test.  It sounds like you haven't been sexually active, so if pregnancy is not possible, then I would keep taking the pill as prescribed.  If you don't get a period at the end of the second pack, you might wish to switch to another pill.

You are protected from pregnancy by the pill as long as you don't miss any pills.  No further protection is needed.

Rarely a woman gets pregnant on the pill even when she hasn't missed any pills.  If that happens, it's not true that is absorbed or aborted.  Usually the pregnancy continues normally.

Being on the pill should have no effect on your drug or pregnancy tests.

---------- FOLLOW-UP ----------

QUESTION: I did end up having my period those two days that you said I would.

I've been tracking my period for a long time now, and I was on a 27 day cycle. When I looked forward to this month, I found that it said I'll be fertile next week, meaning that we should be fine. Since my last period, the first one on the birth control (which according to another expert is working just as it should), when I plugged it into the program (the pills are a 30 day cycle and the program re-averaged it as 28 day cycle), it shifted my fertile window to be this week, which worries me because that's when we're going to be together. So I'm not sure if I should trust when it really is to what my normal cycle is, when my recalculated cycle is, or when my birth control cycle is.

My boyfriend says that we can use condoms if they makes me feel better. He said that if it does come down to it, we could keep ourselves from having sex if we're worried about it. Except we've been apart for a long time and been preparing for this for quite a while, so I'd feel really guilty if I told him no just because I'm paranoid.

I also just got off of a 5 day antibiotic remedy for a chest infection. I've had a source say that the combination of birth control pills and antibiotics makes the birth control stop working, and that sometimes causes a fertile window. I've got 4 days before I see him and I finished my last dose of the antibiotics today. I'm also on Acutane, so I don't know how that effects the effectiveness of my birth control.

I just want to make completely sure that I have as little chance of getting pregnant from this as possible because there will be huge consequences if I do.

What are your thoughts? When is my fertile window? Do you think we will be fine with just birth control or should we use condoms?

You don't have a fertile window while on the pill.  A fertile window refers to a woman having regular periods, and is irrelevant while on the pill.

As long as you're done with the antibiotics, they will have no effect on the pill when you see your boyfriend in 4 days.  Accutane does not affect the pill.

Since you want to be completely sure to not get pregnant, you could use condoms.  Pregnancy is very unusual if a woman doesn't miss any pills.  However, condoms give extra protection.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.